Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Des Moines, IA

June 23, 2009Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 23, 2009, 6:40 PM CDT for Polk County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2009, 6:40 PM CDT (23:40 UTC)
Expired
Jun 24, 2009, 12:30 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Polk County, IA

The radar

The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:45 PM CDTHEAVY RAIN 02 E Urbandale, IAMINOR STREET FLOODING AT MERLE HAY RD AND AURORA AVE.
Jun 23, 6:50 PM CDTHEAVY RAIN 01 Ne Urbandale, IASTREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5075 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 232340
FFWDMX
IAC153-240530-
/O.NEW.KDMX.FF.W.0010.090623T2340Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE JUN 23 2009

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS 
  INDICATE THAT WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE 
  BETWEEN 9 AND 10 PM THIS EVENING. WALNUT CREEK WILL CREST BETWEEN 
  11.5 AND 12 FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.

* FLASH FLOODING IS LIKELY ESPECIALLY ALONG WALNUT CREEK. SOME 
  LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...DES 
  MOINES...CLIVE...URBANDALE...WEST DES MOINES AND WINDSOR HEIGHTS. 
  ADDITIONAL FLASH FLOODING IS POSSIBLE IN GRIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

ZOGG
6 follow-up statements
000 
WGUS73 KDMX 240010
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT TUE JUN 23 2009

IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
710 PM CDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...

AT 705 PM CDT...TRAINED SPOTTERS REPORTED WALNUT CREEK CONTINUING TO 
RISE RAPIDLY.

NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS INDICATE THAT 
WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE BETWEEN 9 AND 10 
PM THIS EVENING. WALNUT CREEK WILL CREST THERE BETWEEN 11.5 AND 12 
FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.

FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS 
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13 
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

ZOGG
000 
WGUS73 KDMX 240013
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT TUE JUN 23 2009

IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
713 PM CDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...

PAT 705 PM CDT...TRAINED SPOTTERS REPORTED WALNUT CREEK CONTINUING 
TO RISE RAPIDLY.

NATIONAL WEATHER SERVICE STREAM PREDICTION MODELS INDICATE THAT 
WALNUT CREEK AT I-80/35 WILL RISE ABOVE FLOOD STAGE BETWEEN 9 AND 10 
PM THIS EVENING. WALNUT CREEK WILL CREST THERE BETWEEN 11.5 AND 12 
FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 FEET.

FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS 
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13 
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

ZOGG
000 
WGUS73 KDMX 240139
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT TUE JUN 23 2009

IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
839 PM CDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...

AT 835 PM CDT...WALNUT CREEK WAS STILL RISING...BUT WAS BEGINNING TO 
SLOW ITS FALL AT I-80/35. THE LATEST FORECAST FOR WALNUT CREEK AT 
I-80/35 INDICATES THAT WALNUT CREEK WILL RISE ABOVE FLOOD STAGE 
BETWEEN 9 AND 10 PM THIS EVENING. WALNUT CREEK WILL CREST THERE 
BETWEEN 11.5 AND 12 FEET BETWEEN 10 AND 11 PM. FLOOD STAGE IS 11 
FEET. BASED ON THE CREEK SLOWING ITS RISE...HOWEVER...THE CREEK MAY 
CREST BELOW THE FORECAST VALUE.

FOR WALNUT CREEK AT 63RD STREET...A CREST BELOW FLOOD STAGE IS 
EXPECTED. THE CREEK IS EXPECTED TO CREST BETWEEN 12 AND 13 
FEET...BETWEEN 10 AND 11 PM THIS EVENING. FLOOD STAGE IS 13 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

ZOGG
000 
WGUS73 KDMX 240252
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT TUE JUN 23 2009

IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
952 PM CDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...

WALNUT CREEK WILL CREST IN THE NEXT HOUR AND MAY CAUSE SOME FLASH 
FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

BOKSA
000 
WGUS73 KDMX 240413
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 PM CDT TUE JUN 23 2009

IAC153-240530-
/O.CON.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
1113 PM CDT TUE JUN 23 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHWESTERN POLK COUNTY
UNTIL 1230 AM CDT...

WALNUT CREEK APPEARS TO HAVE CRESTED IN CLIVE AND WILL CREST WITHIN 
THE NEXT HOUR AT 63RD STREET.  THE THREAT FOR FLASH FLOODING IS 
DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$
000 
WGUS73 KDMX 240527
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT WED JUN 24 2009

IAC153-240542-
/O.EXP.KDMX.FF.W.0010.000000T0000Z-090624T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
1227 AM CDT WED JUN 24 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHWESTERN POLK
COUNTY WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE CRESTED AND ARE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4157 9380 4159 9379 4160 9382 4167 9382
      4167 9371 4160 9363 4158 9361 4152 9380

$$

DONAVON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:30 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 23, 6:30 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 23 2009

.UPDATED AVIATION AND PUBLIC.

.SHORT TERM...
HAVE DROPPED THE HEAT ADVISORY OVER THE NORTH. KEEPING THE EXCESSIVE
HEAT WARNING GOING AND HEAT SOUTHEAST...MAINLY FOR RECOVERY TOMORROW.
WITH STORMS IN VCTY NOW...TEMPS HAVE DROPPED ENOUGH NOW THAT TONIGHT
WILL BE MORE COMFORTABLE. STORMS IN NEBRASKA MAY SWING NORTHEAST
TONIGHT AS WEAK WAVE PROGRESSES EAST NORTHEAST. WILL MAINTAIN POPS
OVERNIGHT WITH POSSIBILITY...THOUGH MODELS HAVE HAD A VERY TOUGH
TIME TODAY WITH CURRENT SCENARIO AND STILL SOME UNCERTAINTY IF THE
ACTIVITY IN NE WILL REMAIN TIED TO OUTFLOW OR REDEVELOP FARTHER
NORTH AS ELEVATED LATER TONIGHT. /REV

.PREVIOUS SHORT TERM /TONIGHT/...
ONGOING EXTREME INSTABILITY AND SEVERE CONCERNS WILL CONTINUE THIS
EVENING. SOME THREAT FOR HEAVY RAINFALL WITH TRAINING CELLS...WILL
BE LETTING THE NORTHERN SECTIONS OF THE HEAT ADV EXPIRE AT 7 PM WITH
THE EXCESSIVE HEAT WARNING AND EXTENSION OF THE HEAT ADVISORY
CONTINUING OVER THE SOUTH FOR THE REMAINDER OF TNT AND WED. BOUNDARY
MAY REFIRE STORMS LATE TONIGHT THOUGH WITH SOME LESSENING OF
INSTABILITY OVERNIGHT...HAVE TRIMMED POPS BACK UNTIL AFT 06Z WHEN
SOME RETURN FLOW MAY RESULT IN ADDITIONAL STORMS AT THAT TIME.

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
KIND OF A SIMILAR PATTERN WEDNESDAY AS TODAY. THERE MAY BE AN
EXITING MCS ACROSS THE SOUTHEAST IN THE EARLY MORNING...THEN THERE
SHOULD BE ANOTHER MCS MOVING INTO NW IA DURING THE LATER MORNING
AND MOVING/DEVELOPING EAST AND SOUTHEAST DURING THE AFTERNOON.
COLD FRONT WILL BE DROPPING SOUTH THROUGH THE CWA DURING THE AFTN
AND WILL ADD TO THE LOW LEVEL FORCING...THOUGH CONVERGENCE ON THE
WEAKER SIDE. THOUGH THERE IS SOME CONCERN ABOUT HOW CONVECTIVE
OUTFLOWS MAY IMPACT MAGNITUDE OF INSTABILITY...STILL APPEARS THAT
WE WILL BE SUFFICIENTLY UNSTABLE TO PROMOTE AND SUSTAIN STRONG AND
POTENTIALLY SEVERE CONVECTION AT ANY TIME INTO WEDNESDAY NIGHT.
RAINFALL RATES WILL BE HIGH GIVEN THE ABNORMALLY HIGH PWAT LEVELS
AND LOCALIZED FLASH FLOODING IS CERTAINLY POSSIBLE IN AREAS THAT
RECEIVE REPEATED THUNDERSTORMS. WILL PROBABLY HAVE ONE MORE MCS TO
DEAL WITH OVERNIGHT WEDNESDAY NIGHT INTO EARLY THURSDAY...BEFORE
THE FRONT IS FINALLY SUPPRESSED TO OUR SOUTH AND WE GET A COUPLE
OF DAYS OF DRY AND COOLER WEATHER.

REGARDING THE HEAT...HAVE CONTINUED EXCESSIVE HEAT WARNING THROUGH
WEDNESDAY FOR MUCH OF CENTRAL IOWA SOUTH OF I-80. HOWEVER...THERE
IS SOME UNCERTAINTY...ESPECIALLY ON THE NORTH AND EAST EDGE OF
THIS WARNING THAT CONVECTIVE OUTFLOWS FROM TONIGHT MAY NOT ALLOW
TEMPS AND RH LEVELS TO COMBINE FOR THE 110 HEAT INDEX THAT WE ARE
EXPECTING. HOWEVER...IF THE OUTFLOWS ARE OVERCOME...THEN IT SEEMS
REASONABLE THAT THE AIRMASS SOUTH OF THE FRONT WILL BE AS HOT AND
HUMID AS IT WAS TODAY.

NEXT PERIOD OF CONCERN IS FRIDAY NIGHT INTO SATURDAY WHEN ANOTHER
500 MB TROUGH PASSES TO OUR NORTH AND A SURFACE COOL FRONT MOVES
THROUGH. HAVE GONE WITH THE BETTER CHANCES NORTHERN HALF...CLOSER
TO UPPER LEVEL FORCING. UNCERTAIN ABOUNDS EARLY NEXT WEEK AS GFS
SENDS ANOTHER UPPER LEVEL WAVE ACROSS THE NRN CONUS...BUT THE EC
AND GFS ENSEMBLE MAINTAIN THE UPPER LEVEL RIDGE AXIS TO OUR WEST.
HAVE JUST VERY LOW POPS MONDAY INTO TUESDAY...AND MAINLY IN THE
NORTH.

THE GOOD NEWS IS THAT TEMPERATURES WILL BE COOLER THAN CURRENT
LEVELS...GENERALLY AROUND NORMAL.

&&

.AVIATION...24/00Z
CONTINUED COMPLEX SITUATION OVERNIGHT. CURRENT INSTABILITY DRIVING
SOUTHEAST WITH LITTLE IF ANY REDEVELOPMENT NORTH ATTM. CURRENT
THINKING IS THAT SOME RETURN FLOW WILL DEVELOP LATE WITH ADDITIONAL
THREAT FOR NOCTURNAL STORMS FROM NEBRASKA BACK INTO IOWA AFT 06Z.
HAVE ADDED -TSRA TO MOST SITES OVERNIGHT AND PREFERRED EARLY AM
HOURS...GOING MAINLY WITH CLIMATOLOGY. MODELS SPLIT AS TO PREFERRED
AREA OF REDEVELOPMENT...WITH EARLIER DAY MODELS HITTING NORTH HARD.
WILL LET THE EVENING SHIFT REEVALUATE THE CHANCES OVERNIGHT AS
ACTIVITY IN NEBRASKA MAY REMAIN ROOTED NEARER OUTFLOW BOUNDARY AND
NOT MIGRATE NORTH OF INTERSTATE 80.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT WEDNESDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-LUCAS-MADISON-MA
RION-MONROE-POLK-RINGGOLD-TAYLOR-UNION-WARREN-WAYNE.

HEAT ADVISORY UNTIL 9 PM CDT WEDNESDAY FOR DAVIS-JASPER-MAHASKA-
WAPELLO.

&&

SHORT TERM...REV
LONG TERM...MOYER
AVIATION...REV
Hazardous weather outlook, Jun 23, 5:12 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
512 PM CDT TUE JUN 23 2009

IAZ057>060-070>074-081>085-092>096-242215-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-
ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-
512 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

VERY HOT AND HUMID CONDITIONS WILL RETURN AGAIN WEDNESDAY. AN
EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. STORMS COULD
BE SEVERE...WITH 60 MPH WIND GUSTS AND HEAVY RAINFALL THE MAIN THREATS.
LOCALLY VERY HEAVY RAINFALL IS EXPECTED...AND ISOLATED FLASH
FLOODING CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL PERSIST WEDNESDAY...WITH AFTERNOON
HEAT INDEX VALUES GREATER THAN 110 DEGREES EXPECTED THROUGH WEDNESDAY.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA THROUGH
WEDNESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING.
ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY
WEDNESDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY
NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES THIS AFTERNOON THROUGH
WEDNESDAY NIGHT.

IAZ061-075-086-097-242215-
JASPER-MAHASKA-WAPELLO-DAVIS-
512 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

VERY HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON. A HEAT
ADVISORY IS IN EFFECT FOR THE AREA THROUGH TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND TONIGHT. SOME STORMS
COULD BE SEVERE...WITH ISOLATED 60 MPH WIND GUSTS AND HEAVY RAINFALL THE
MAIN THREATS. LOCALLY HEAVY RAINFALL IS EXPECTED...AND ISOLATED FLASH
FLOODING CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING.
ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE
...ESPECIALLY WEDNESDAY NIGHT. ADDITIONAL THUNDERSTORM CHANCES
ARRIVE FRIDAY NIGHT AND SATURDAY.

A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA
THROUGH 9 PM WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES TONIGHT
THROUGH WEDNESDAY NIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-062-242215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-POWESHIEK-
512 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. STORMS COULD BE SEVERE...WITH
60 MPH WIND GUSTS AND HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY MORNING. ISOLATED
SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE...ESPECIALLY WEDNESDAY
NIGHT. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AT VARIOUS TIMES TONIGHT
THROUGH WEDNESDAY NIGHT.

REV

In the hours before

Local storm report, Jun 23, 6:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HEAVY RAIN       CLIVE                   41.61N 93.77W
06/23/2009  E0.00 INCH       POLK               IA   BROADCAST MEDIA

            MINOR STREET FLOODING AROUND 156TH ST.

&&

ZOGG
Local storm report, Jun 23, 6:18 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       STUART                  41.50N 94.32W
06/23/2009  E0.00 INCH       ADAIR              IA   EMERGENCY MNGR

            MINOR STREET FLOODING.

&&

ZOGG
Local storm report, Jun 23, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      1 E WAUKEE              41.61N 93.83W
06/23/2009                   DALLAS             IA   BROADCAST MEDIA

            WATER 9 TO 12 INCHES DEEP ON WILDWOOD AVE JUST WEST OF
            156TH ST. WATER DEPTH 6 INCHES OR MORE AT INTERSECTION OF
            156TH ST AND WILDWOOD AVE.

&&

ZOGG
Local storm report, Jun 23, 6:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     TRIPOLI                 42.81N 92.26W
06/23/2009                   BREMER             IA   EMERGENCY MNGR

            LARGE TREES DOWN AND TWO BARNS DESTROYED

&&

LEE
Local storm report, Jun 23, 6:37 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     2 WSW OSCEOLA           41.02N 93.80W
06/23/2009  M58 MPH          CLARKE             IA   MESONET

            DOT RWIS INSTRUMENT MEASURED WIND GUST TO 58 MPH.

&&

SMALL
Local storm report, Jun 23, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE JUN 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     2 WSW OSCEOLA           41.02N 93.81W
06/23/2009  M50 MPH          CLARKE             IA   MESONET

            RWIS

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:31 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas44 min
Jun 23, 1:39 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac51 min
Jun 23, 1:53 PM CDTTornado WarningDMXCalhoun, Webster24 min
Jun 23, 2:15 PM CDTExcessive Heat WarningDMXAdair, Adams, Appanoose, Audubon, Cass, Clarke and 13 more20 hr
Jun 23, 2:40 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright50 min
Jun 23, 2:49 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Winnebago, Worth, Wright41 min
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hardin46 min
Jun 23, 3:15 PM CDTAreal Flood AdvisoryDMXFranklin, Wright90 min
Jun 23, 3:23 PM CDTSevere Thunderstorm WarningDMXBoone, Greene52 min
Jun 23, 3:25 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Hardin50 min
Jun 23, 3:35 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk55 min
Jun 23, 3:48 PM CDTSevere Thunderstorm WarningDMXPolk, Story57 min
Jun 23, 4:01 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama44 min
Jun 23, 4:03 PM CDTAreal Flood AdvisoryDMXDallas, Polk6 hr
Jun 23, 4:09 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy51 min
Jun 23, 4:12 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk48 min
Jun 23, 4:12 PM CDTTornado WarningDMXBlack Hawk33 min
Jun 23, 4:18 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story, Tama57 min
Jun 23, 4:20 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren55 min
Jun 23, 4:28 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison62 min
Jun 23, 4:33 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie42 min
Jun 23, 4:42 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Jasper, Marshall, Poweshiek, Tama48 min
Jun 23, 4:44 PM CDTAreal Flood AdvisoryDMXMadison, Warren3 hr
Jun 23, 4:50 PM CDTSevere Thunderstorm WarningDMXAudubon, Dallas, Guthrie40 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer16 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren47 min
Jun 23, 5:00 PM CDTAreal Flood AdvisoryDMXAdair, Guthrie119 min
Jun 23, 5:00 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren45 min
Jun 23, 5:11 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek49 min
Jun 23, 5:13 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Madison, Union47 min
Jun 23, 5:22 PM CDTFlash Flood WarningDMXAdair, Dallas, Guthrie, Madison6 hr
Jun 23, 5:27 PM CDTSevere Thunderstorm WarningDMXAdair, Guthrie, Madison33 min
Jun 23, 5:38 PM CDTAreal Flood AdvisoryDMXMadison3 hr
Jun 23, 5:42 PM CDTSevere Thunderstorm WarningDMXDavis, Monroe, Wapello48 min
Jun 23, 6:02 PM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Madison, Union, Warren28 min
Jun 23, 6:28 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis32 min
Jun 23, 6:47 PM CDTSevere Thunderstorm WarningDMXDecatur28 min

Nearby

Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.